High DHEA, Low Evening Cortisol, Normal Thyroid Levels - Not feeling well, why?
I feel debilitated and just received my 24 hour saliva test results. They are as follows:
DHEA is 485.72 pg/ml **HIGH** (range of 106-300 females)
Cortisol Morning is 16.43 nmol/L **WITHIN RANGE** (range 5.1-40.2; optimal range 18-35)
Cortisol Noon is 4.96 nmol/L **WITHIN RANGE** (range 2.1-15.7; optimal range 6-12)
Cortisol Evening 1.12 nmol/L **LOW** (1.8-12; optimal range 4-8)
Cortisol Night <0.28 nmol/L **LOW** (0.9-9.2; optimal range 2-6)
Can Anyone give me some advice? I am new to all this. I do not know what to do. How bad are my numbers? Are they just a little bad, or really bad? How long do you think it will take me to heal from these kind of numbers? Does anyone else have any of their numbers to share so I can compare our situations? Thanks, everyone!
What should my next step be? Since I have a high DHEA, would you recommend a ACTH Stim test? Should that be my next step? Any other thoughts? I am a female in her twenties.
The only medication I am on is generic Lamisil (Terbinafine) 200 mg for a nail fungus. Liver panel came back fine, so will continue on it for the three month duration ending mid-December.
Some anti-fungals lower cortisol but not the one you are on...
Cortisol is supposed to be lowering in the evening and dropping to the lowest levels at night. I don't know what time you took the tests - but you had a normal rhythm in that you were highest in the morning and lowered throughout the day. That is normal.
High DHEA can be other things - like estrogen, testosterone or another adrenal issue. The doc should do testing on LH, FSH etc to find the reason for that.
Your doc does lousy thyroid testing - that panel tells next to nothing... at least to me...
I also recently had some crazy saliva test results. Testosterone=84.02(norm-6.1-49.0) DHEA=>1000.00(norm-106-300) Cortisol (morning)=7.03norm-18-35) Estradiol=3.24(1.0-10.8) Progeterone=35.27(127-446) Ratio of Pg/E2=10.89(200-600)....MD wants to treat me with progesterone cream & hydocortisone tabs 5mg 4xdly. I'm okay with the cream but am afraid of the weight gain with the steroid. Wt gain, fatigue, excessive napping & decrease in congnition & memory are a few of the reasons I sought medical advice in the first place. If I am lacking in natural steroid production, is it less likely that oral steroids will cause wt gain??? I am 5'1" & 175lbs. I need to loose wt to improve my health, not gain....May seem a little vain, but wt gain is my biggest concern. I picked up everything from the pharmacy today but have not started the hydrocortisone yet...
I would consult another doctor before I took hydrocortisone.
The gold standard is a stim test - you don't just take it after normal testing as there are too many variables and as I said before, you were largely normal and where you were abnormal, you were supposed to be lower anyway.
You already have have high levels of a precursor hormone that will convert to either testosterone or estrogen - so testing of other adrogens like FH, LSH, and estrodial, bio-available testosterone, etc should be done to see what is really up. You need to see if the issue is an androgen issue or an adrenal one - and then resolve it.
Weight gain aside, you need to get the right hormones in your case. It seems more likely that you have high cortisol rather than low! One set of testing is NOT enough.
I am kinda on the same thought pattern. I think I will try the progesterone cream for a while(along with an improved sleep pattern) & see if it alone helps the issue & then later consider the hydrocortisone if things aren't improving. My md was not really concerned with the DHEA high right now. He seems to think that the effect of the progesterone & hydrocortisone(rx only a 90 day tx ) will normalize that level by giving the adrenal a chance to rest & reset???? Has anyone ever heard of this? Does it usually work? Would a 5mg dose of hydrocortisone 4xdly for this length of treatment cause a lot of wt gain??? My only dx is adrenal fatigue & premenopause....But...when & if I start the steroid treatment, what is the issue with salt intake? I've read a few posts that really stress increased salt intake???
HC is not a short term thing - so that is rather... strange to me. It is not a medication to be trifled with.
The adrenal with go to sleep for sure on replacements - but uh, they do not reset, and some people do (small %) never have them wake up, some get Cushing's as the cortisol just adds on - so bodies can vary greatly.
I am not a proponent of adrenal fatigue - there is something wrong - but unless diseased your entire body is built to last for a lifetime. If you have Adrenal insufficiency as demonstrated by a stim test - then you typically have low blood pressure and need salt to raise it. As well you cannot hold salt and need extra to stay healthy.
5mg 4x a day is not a proper way to take HC - IMHO (and if you check the guidelines written by a doc in the health pages) as it does not mimic how a normal body works. A normal body wakes to the bulk of cortisol in the morning - and it decreases through the day until there is next to nothing in by midnight hence why there are different ranges for time of day. 5mg all day will just kinda do not much - buzz you up at some times and may make it hard to sleep. It can depend on your body for the side effects and some can be hidden (bone, muscle, eyes etc).
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.